Hail, Wayne
- When
- June 8, 12:27 PM EST
- Where
- Wayne County, 1.02 mi N of Stiltner
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 38.145, -82.383
Nickel size hail fell at East Lynn Lake.
Lines of showers and thunderstorms streaked through West Virginia ahead of a large board mid level trough in the upper Midwest. This convection was also hundreds of miles ahead of the surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Lines of showers and thunderstorms streaked through West Virginia ahead of a large board mid level trough in the upper Midwest. This convection was also hundreds of miles ahead of the surface cold front. The first line moved through during the early and mid afternoon, while another line of storms moved through during the early evening. Their movement was toward the northeast at 40 to 45 mph. Gusty winds and downpours were common. The rain was beneficial for many areas. However, a few storms pulsed briefly to stronger levels during the afternoon storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 10:19 AM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1119 AM EDT MON JUN 8 2015 .SYNOPSIS... SOUTHERLY BREEZE TODAY. A COLD FRONT ARRIVES LATE THIS AFTERNOON AND SINKS TO OUR SOUTH ON TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... 1100 AM UPDATE...UPDATED POP GRIDS USING A MIX OF HRRR AND 12Z NAM. TRIED TO SHOW TWO AREAS OF ENHANCED POPS...FIRST WITH THE LINE CURRENTLY ENTERING WESTERN CWA...FOLLOWED BY ANOTHER AREA TIED TO THE UPPER VORT MAX FOR LATER AFTERNOON INTO THE OVERNIGHT. ALSO ADDED GUSTY WIND AND HEAVY RAIN MENTION TO WEATHER GRIDS. PREVIOUS DISCUSSION...COLD FRONT TO OUR WEST WILL CONTINUE TO MOVE TOWARDS AND THROUGH THE AREA TODAY AND TONIGHT. GOOD SOUTHERLY FLOW WILL KEEP TEMPERATURES UP TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OUT AHEAD AND WITH THE FRONT AS INSTABILITY INCREASES WITH HEATING TODAY. SOME OF THESES STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE HEAVY DOWNPOURS...AS CAPE AND MOISTURE INCREASES...ESPECIALLY THIS AFTERNOON AND EVENING WITH THE FRONT. FRONT EXITS THE AREA BY 12Z TUESDAY. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... WITH THE UPPER TROUGH AXIS EXITING...DYNAMIC FORCING ALSO DEPARTS LEAVING ONLY A POTENTIAL FOR ISOLATED CONVECTION FROM DAYTIME HEATING AND A COLDER POOL OF AIR ALOFT WITH 500MB TEMPS DROPPING IN THE 4-6C RANGE. THE COOLER AIRMASS OVER THE MIDDLE OHIO VALLEY WILL BE SHORT LIVED...WITH THE SURFACE FLOW TURNING SOUTHWESTERLY ONCE AGAIN FOR MID WEEK AHEAD OF THE NEXT COLD FRONT. THIS BOUNDARY WILL PUSH INTO THE NORTHERN ZONES FOR THURSDAY/THURSDAY NIGHT AND WILL STALL THERE...WELL NORTH OF THE I-64 CORRIDOR. KEEP THE POPS CONFINED TO A COUPLE OF TIERS OF COUNTIES SOUTH OF THE PBZ CWA BORDER. AS THICKNESSES INCREASE AFTER TUESDAY...850MB TEMPERATURES WILL CLIMB INTO THE UPPER TEENS TO NEAR 20C...SUGGESTING SURFACE READINGS IN THE LOWLANDS WILL REACH THE 90F MARK. THIS IS A CONSERVATIVE FORECAST FOR THE TIME BEING. IF RAINFALL COVERAGE/AMOUNTS ARE NOT VERY GOOD TODAY...THE DRY GROUND WILL SUPPORT ADDITIONAL HEATING REQUIRING HIGHER VALUES IN THE MAX FORECAST ON THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... GENERALLY FOLLOWED WPC GUIDANCE IN THE EXTENDED. LITTLE CHANGES WERE MADE FROM THE PREVIOUS FORECAST. PATTERN WILL FEATURE SERIES OF WEAKER SHORTWAVES MOVING ACROSS THE REGION. AS MOISTURE INCREASES AGAIN...IT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK INTO THE WEEKEND. TEMPERATURES WILL BE AT OR ABOVE NORMAL. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS CAN BE EXPECTED FOR MOST OF THE AREA THIS TODAY. MVFR TO IFR CONVECTION AND GUSTY SOUTHERLY WINDS ARE POSSIBLE IN ADVANCE OF AN APPROACHING COLD FRONT TODAY...WITH VFR CONDITIONS EXPECTED OUTSIDE OF THEM. MVFR TO IFR CONVECTION WILL COVER MUCH OF THE AREA LATE THIS AFTERNOON AND THIS EVENING. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: HIGH. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY ON TODAY. .AFTER 06Z TUESDAY... IFR CONDITIONS ARE POSSIBLE IN POST RAIN LOW CLOUDS AND FOG OVERNIGHT INTO TUESDAY MORNING. && WV...NONE. OH...NONE. KY...NONE. VA...NONE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JS/26 NEAR TERM...JS/MZ SHORT TERM...26 LONG TERM...JB AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 328 AM EDT MON JUN 8 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 328 AM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS WITH STORMS THAT DEVELOP. AN ISOLATED TORNADO THREAT EXISTS AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1236 PM EDT MON JUN 8 2015
WVZ007-008-081700-
MASON-JACKSON-
1236 PM EDT MON JUN 8 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON AND CENTRAL
JACKSON COUNTIES...
AT 1235 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY
SIZED HAIL AND 45 MPH WINDS WAS 7 MILES SOUTHEAST OF POINT
PLEASANT...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
POINT PLEASANT...RIPLEY...RAVENSWOOD...SANDYVILLE...LEON...LETART...
COTTAGEVILLE...EVANS...MOUNT ALTO AND LEROY.
LAT...LON 3900 8153 3896 8155 3892 8150 3889 8153
3879 8152 3873 8208 3884 8213 3893 8190
3887 8190 3888 8188 3890 8185 3893 8184
3895 8182 3892 8177 3894 8176 3896 8178
3898 8177 3904 8162
TIME...MOT...LOC 1635Z 248DEG 37KT 3878 8203
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 5 ENE BLAINE 38.05N 82.78W
06/08/2015 LAWRENCE KY TRAINED SPOTTER
MULTIPLE TREES DOWN NORTHEAST OF BLAINE
&&
EVENT NUMBER RLX1501340
COOPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
109 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 5 ENE BLAINE 38.05N 82.78W
06/08/2015 E0.75 INCH LAWRENCE KY TRAINED SPOTTER
PENNY SIZED HAIL
&&
EVENT NUMBER RLX1501341
COOPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
123 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 7 SW LOUISA 38.04N 82.69W
06/08/2015 LAWRENCE KY 911 CALL CENTER
911 CENTER REPORTS TREES DOWN NEAR THE INTERSECTION OF
CED GAP RD AND KY 32. TIME ESTIMATED BASED ON RADAR
&&
EVENT NUMBER RLX1501342
COOPERThe Charleston,WV radar (KRLX), 61 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel size hail fell at East Lynn Lake.
Large branches were blown down. A large tree fell across Route 10.
Wind gusts estimated near 50 mph caused tree damage.
A measured gust to 50 mph occurred at the airport. Nearby, a large tree fell and damaged a parked pickup truck in Despard.
Trees fell across power lines.
Trees were blown down.
A large tree fell across a yard and driveway. Plus, multiple tree limbs were blown down in the community.
Wind gusts estimated to as high as 50 mph blew over swing sets, trampoline, and portable basketball nets and back boards.
Wind gusts estimated at 45 mph caused some tree damage.
Wind gusts estimated near 45 mph caused tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570343, 570344, 570347, 570342, 570345, 570346, 570341, 570348, 570349, 570350.